Stephanie Spencer developed pancreatitis while taking 'acne cure' Roaccutane
The drug has been linked with five suicides in the last five years in Australia
She said her dermatologist didn't tell her the severity of possible side effects
Published: 00:16 EDT, 22 March 2018 | Updated: 00:23 EDT, 22 March 2018
A woman prescribed an 'miracle acne cure' drug with a host of dangerous side effects was hospitalised after the chemical concoction left her suffering acute pancreatitis.
Stephanie Spencer, a Queensland university student, developed the severe condition just six weeks after being prescribed Roaccutane, a drug linked with five suicides in the last five years in Australia, Nine News reported.
The 21-year-old started her course in November following a recommendation from her dermatologist, who said her acne would disappear after six months on the drug.
Stephanie Spencer (pictured) was prescribed Roaccutane for her acne, but ended up being rushed to hospital with acute pancreatitis
Ms Spencer was warned she might experience some depression, be more prone to sunburn and have dry skin, but said she wasn't told she could develop pancreatitis.
A month and a half into her prescription, the student returned blood test results with high levels of sugar and C-Reactive protein (CRP), indicating inflammation.
- >Mother-of-two who suffered severe acne in her 20s after she... >'It ripped the skin off my face': Botched wax job leaves...
Share this articleShare
Despite the abnormality, Ms Spencer said her dosage was not altered, instead, she was told to sign up for the gym because she was at risk of a heart attack.
'The doctor said I was at risk of having a heart attack or a stroke and he recommended I join a gym to lose weight, even though I only weigh 60kg,' she said.
Ms Spencer developed severe stomach pain over night, but when she went to her GP the next day, she was told to take Panadeine Forte for her 'period pain'.
Ms Spencer said her dosage was not altered after returning abnormal blood test results, and she was instead told to sign up for the gym because she was at risk of a heart attack
But when the painkillers wore off, she knew something was seriously wrong.
'I was in so much pain that I couldn't move and I started vomiting up blood,' she said.
Soon after, she was rushed to Ipswich Hospital where she was told she had pancreatitis because of Roaccutane.
'They put me on a drip when I was at the hospital and I wasn't allowed to eat for 3-4 days.'
Ms Spencer said had she of known she could develop the potentially fatal condition, she would never have decided to start taking it.
An extensive list of side effects (pictured) are noted on the product's website, including depression, suicidal thoughts and vomitting
She also claimed her dermatologist gave her inadequate information, having not mentioned the potential severity of the drug's side effects.
An extensive list of side effects are noted on the product's website, including depression, suicidal thoughts and vomitting.
Patients 'experiencing abdominal pain, rectal bleeding or severe (hemorrhagic) diarrhea should discontinue Roaccutane immediately,' part of it states.
Ms Spencer's mother said she was angry her daughter had been prescribed the 'last resort drug' at her first appointment without trying any wipes or creams first.
Ms Spencer said her dermatologist gave her inadequate information, having not mentioned the potential severity of the drug's side effects
Source : http://www.dailymail.co.uk/news/article-5530167/Woman-rushed-hospital-pancreatitis-taking-acne-drug.html1146